Start Your Path to Better Hearing

Can Medications Cause Tinnitus?

Tinnitus is generally described as a ringing-in-the-ears sensation that will not go away and sometimes worsens in certain environments or situations. Your health can greatly affect the intensity of tinnitus, as can stress and diet.

There are also a handful of medications that can cause tinnitus, and if left untreated, can cause permanent damage to your hearing. Additionally, these medications in general, as well as higher doses of them, can worsen tinnitus if you already have it. If you notice changes to your hearing while on any of these medications or any other medication, see your hearing care professional immediately about symptoms you are experiencing. With the help of your hearing health provider it may be possible to alter your treatment plan and preserve your hearing as well!

The following medications are known to contribute to tinnitus or damage your hearing:

  • Aspirin – Taken for pain or for the heart. Usually only cause tinnitus when taken in high doses, such as more than 12 per day.
  • Ibuprofen – Such as Advil or Motrin, generally taken for pain, can be detrimental to your ear health if taken in large or frequent doses.
  • Naxproxen – Such as Aleve which is taken for pain, may cause changes to the ear functions if taken in high doses.
  • Antibiotics – Such as polymyxin B, erythromycin, vancomycin or neomycin, which are used to treat bacterial infections like strep throat or a staph infection.
  • Cancer medications – Such as mechlorethamine and vincristine. (It should be noted other cancer medications can cause tinnitus, these are just two common examples.)
  • Water pills – Also known a diuretic such as bumetanide, ethacrynic acid or furosemide, can cause tinnitus. Water pills or diuretics are commonly used to treat high blood pressure, heart disease and other kinds of kidney and liver diseases.
  • Quinine medications – These are used to treat malaria, either alone or with other medication to treat this infection.
  • Antidepressants – SSRI antidepressants, such as Prozac, Zoloft, Paxil, Celexa and Luvox, can cause tinnitus. As well tricyclic antidepressants, such as Clomipramine and Amitriptyline, can also contribute to tinnitus. (SSRI stands for selective serotonin reuptake inhibitor.)

If you are taking any of these medications, or any medication in general, and you believe it is affecting your hearing or causing tinnitus, seek advice from a hearing health professional immediately.